Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 36, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2015, 11:30 AM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2015, 11:30 AM EDT (15:30 UTC)
- Expired
- May 31, 2015, 12:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:45 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 31, 9:45 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 945 AM EDT SUN MAY 31 2015 .SYNOPSIS... WARM AND HUMID CONDITIONS WILL CONTINUE UNTIL THE PASSAGE OF A STRONG COLD FRONT LATE TODAY. COOLER WEATHER WILL SETTLE OVER THE REGION TO START THE WORK WEEK. && .NEAR TERM /THROUGH MONDAY/... MORNING SURFACE MAP SHOWS LOW PRESSURE ACROSS SW OHIO WITH A STATIONARY BOUNDARY FROM THE LOW TO NEAR THE I 80 CORRIDOR IN NW PA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE BOUNDARY TODAY...AND SHOULD INCREASE IN COVERAGE TO THE SOUTH OF THE BOUNDARY AS THE SURFACE LOW TRACKS INTO SW PA. MODIFIED MORNING SOUNDINGS SHOW CAPES AROUND 1000 J/KG WITH SOME MARGINAL SHEAR DEVELOPING THIS AFTERNOON. SPC HAS MUCH OF THE AREA IN A SLIGHT RISK FOR SEVERE STORMS AND THIS SEAMS REASONABLE GIVEN THE PROGGED INSTABILITY AND SYNOPTIC SET UP. DAMAGING WINDS OR HAIL APPEAR TO BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO IS POSSIBLE. WILL ALSO MONITOR FOR ANY TRAINING...ESPECIALLY NEAR AND NORTH OF THE SURFACE BOUNDARY...WHERE LOCALIZED FLOODING IS POSSIBLE. THE SURFACE LOW AND COLD FRONT SHOULD SHIFT EAST OF THE REGION MONDAY...THOUGH A CROSSING UPPER TROUGH SHOULD KEEP SHOWER CHANCES IN THE AREA. ABOVE AVERAGE TEMPERATURES TODAY SHOULD DROP BACK TO NEAR OR A LITTLE BELOW AVERAGE BY MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... UPPER-LEVEL TROF AXIS SHIFTS THROUGH THE AREA EARLY TUESDAY MORNING WITH RAIN CHANCES DECREASING IN THE PRE-DAWN HOURS. DRIER AIR WILL BEGIN TO POUR IN FROM THE NORTH DURING THE DAY TUESDAY...EVIDENT BY PRECIPITABLE WATER VALUES DROPPING SIGNIFICANTLY TO BELOW 0.5" NORTH OF PITTSBURGH BY EARLY TUESDAY EVENING. HOWEVER...RESIDUAL MOISTURE ASSOCIATED WITH SOUTHERN CUT- OFF LOW WILL HOLD NEAR THE MASON-DIXON LINE. AN AREA OF MID-LEVEL CONVERGENCE BETWEEN THE DRIER NORTHERN AIR AND THE MOIST SOUTHERN AIR SHOULD AID SHOWER DEVELOPMENT TUESDAY AFTERNOON...RELEGATED PRIMARILY SOUTH OF THE PA BORDER. DRY HIGH PRESSURE WILL STALL ON ITS PUSH SOUTH AS THE SOUTHERN CUT-OFF LOW TRIES TO DISLODGE...TO NO AVAIL. THIS SETUP WILL HOLD THROUGH THE DURATION OF THE SHORT TERM AND INTO THE BEGINNING OF THE EXTENDED PERIOD...RESULTING IN AFTERNOON RAIN CHANCES ACROSS THE SOUTH AND HIGH TERRAIN OF PA/WV/MD AND DRY AND SUNNIER CONDITIONS ACROSS THE NORTH. TEMPERATURES WILL GRADUALLY WARM THROUGH MID-WEEK TO AT OR ABOVE NORMAL BY WEDNESDAY AFTERNOON. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... HEADING INTO THE LATTER PART OF THE NEW WEEK A SURFACE HIGH PRESSURE LINGERS NORTH...AND AN UPPER-LOW PRESSURE SOUTH...SOMETHING WILL HAVE TO GIVE. BY THURSDAY AFTERNOON THE LOW WILL ADVANCE MOISTURE NORTHWARD ACROSS THE SOUTHERN APPALACHIANS AND BACK TO THE REGION. THE RESULT WILL BE INCREASED SHOWER AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE WEEKEND...DESPITE LACK OF SYNOPTIC FORCING. WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE-AVERAGE. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... A STRONG SYSTEM WILL RUN DOWN A FRONT THAT WILL SLOWLY SAG INTO OUR AREA TODAY. THIS WILL BRING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE DAY. WINDS WILL INCREASE FROM THE SOUTHWEST ALONG AND SOUTH OF THE LOW TRACK FROM KZZV TO KBVI THROUGH THE AFTERNOON...WHILE NORTH OF THERE...WINDS WILL GENERALLY TURN EASTERLY AND INCREASE UNTIL THE SYSTEM SLIDES EAST TONIGHT. WIDESPREAD MVFR AND IFR CIGS WILL FOLLOW IN COLD ADVECTION IN ITS WAKE. .OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/... RESTRICTIONS WILL BE POSSIBLE WITH WITH A SLOW MOVING COLD FRONT AND LOW PRESSURE INTO MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 31, 9:56 AM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 956 AM EDT SUN MAY 31 2015 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-011400- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 956 AM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES AND LOCALIZED FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 07
In the hours before
Local storm report, May 31, 6:10 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG NORTH SHORE 40.45N 80.01W
05/30/2015 ALLEGHENY PA BROADCAST MEDIA
SEVERAL LARGE TREES DOWN ON FEDERAL STREET IN THE NORTH
SHORE
&&
EVENT NUMBER PBZ1501742
FRIESLocal storm report, May 31, 6:12 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 AM EDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG NORTH SHORE 40.45N 80.01W
05/30/2015 ALLEGHENY PA BROADCAST MEDIA
*** 2 INJ *** SEVERAL LARGE TREES DOWN ON FEDERAL
STREET IN THE NORTH SHORE
&&
CORRECTED INJURIES
EVENT NUMBER PBZ1501742
FRIESSpecial weather statement, May 31, 7:48 AM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT SUN MAY 31 2015
OHZ041-311215-
COLUMBIANA-
748 AM EDT SUN MAY 31 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COLUMBIANA
COUNTY...
AT 747 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF SALEM TO NEAR MINERVA...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SALEM...COLUMBIANA...EAST PALESTINE...LISBON...LEETONIA...NEW
WATERFORD...HANOVERTON...ROGERS...NEGLEY...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.
LAT...LON 4090 8082 4090 8052 4074 8052 4075 8109
4081 8109 4090 8100 4090 8090 4093 8089
4093 8082
TIME...MOT...LOC 1147Z 245DEG 25KT 4099 8087 4077 8106
34Special weather statement, May 31, 8:34 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT SUN MAY 31 2015
PAZ007-013-311300-
MERCER-LAWRENCE-
834 AM EDT SUN MAY 31 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER AND
LAWRENCE COUNTIES...
AT 834 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MAPLEWOOD PARK TO NEAR OAKWOOD TO 7 MILES
SOUTHEAST OF BOARDMAN...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...GROVE CITY...NEW WILMINGTON...OAKWOOD...NEW
CASTLE NORTHWEST...MERCER...PULASKI...BESSEMER...STONEBORO...WEST
MIDDLESEX...PLAIN GROVE TOWNSHIP...SOUTH NEW CASTLE...SANDY LAKE...
WHEATLAND...HARLANSBURG...JACKSON CENTER...VOLANT...ROSE POINT PARK
AND MAURICE K GODDARD STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 126.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 26.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.
LAT...LON 4117 8002 4096 8021 4094 8052 4120 8052
4138 8007
TIME...MOT...LOC 1234Z 247DEG 28KT 4110 8050 4103 8048 4097 8055
34The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:34 AM EDT | Special Weather Statement | PBZ | Lawrence, Mercer | 26 min |
| May 31, 11:05 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 25 min |
| May 31, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Clarion, Venango | 34 min |
| May 31, 2:04 PM EDT | Special Weather Statement | PBZ | Greene | 41 min |
| May 31, 2:20 PM EDT | Special Weather Statement | PBZ | Forest | 25 min |
| May 31, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 35 min |
| May 31, 4:00 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 30 min |
| May 31, 4:29 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 31 min |
| May 31, 4:41 PM EDT | Areal Flood Advisory | PBZ | Mercer | 6 hr |
| May 31, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 27 min |
| May 31, 6:11 PM EDT | Special Weather Statement | PBZ | Clarion | 64 min |
| May 31, 6:35 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 55 min |
| May 31, 6:45 PM EDT | Special Weather Statement | PBZ | Allegheny | 45 min |
| May 31, 7:30 PM EDT | Special Weather Statement | PBZ | Armstrong, Jefferson | 45 min |
| May 31, 7:39 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 36 min |
| May 31, 7:48 AM EDT | Special Weather Statement | PBZ | Columbiana | 27 min |
| May 31, 6:42 PM EDT | Special Weather Statement | PBZ | Preston | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.